High Wind, Guadalupe Mountains of Culberson County
- When
- May 12, 11:51 PM MST to May 13, 9:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Northeast winds funneled through Guadalupe Pass behind a strong cold front and resulted in high winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Northeast winds funneled through Guadalupe Pass behind a strong cold front and resulted in high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 10:25 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 AM CDT Tue May 13 2014
.AVIATION...
06Z TAF issuance...
Strong northeast winds persist tonight as a secondary cold front
pushes through the region. Wind speeds are generally sustained
around 20-25kts with gusts up to 30-35kts resulting in areas of
blowing dust. Terminals could see periods of lower vsbys due to
the BLDU over the next several hours. The gusty NE winds are
expected to continue through the morning hours then begin to
weaken through the afternoon as surface high pressure settles in
across the region. Otherwise...a couple of the forecast models
continue to indicate the possibility of showers at mainly the
eastern terminals (MAF, FST and maybe INK) but confidence is too
low attm to mention in the TAF.
&&
PREV DISCUSSION... /ISSUED 140 PM CDT Mon May 12 2014/
DISCUSSION...
There is a strong upper trough moving across NM and into W TX
today. The trough will continue to dig across the area Tuesday...
moving off to the east on Wednesday. After the trough passes the
upper ridge will build in from the west bringing mild wx and warming
temps to the region.
A front moved into the region before sunrise with blowing dust and a
gusty north wind. This front has swept the clouds out of the area
leaving clear skies in its wake. A secondary shot of cold air
/reinforcing front will move through tonight with a tightening
pressure gradient. Will have a High Wind Warning for GDP tonight
that extends well into Tuesday. Increased wind speeds slightly in
the Guadalupes and across the plains. Could have some storms develop
tonight over southern half of the area along and behind the frontal
boundary. Better chance of storms and severe wx will be east of the
region. May also have some lingering showers/storms possible
Tuesday as models continue to develop qpf will will keep low pops in
the forecast. Rest of the forecast dry.
Unusually cold airmass for mid May will continue to move into the
region tonight. Currently very cold air to the north with some
daytime temps in the 30s in Colorado and Wyoming. As this airmass
moves south it will result in lows in the 40s tonight. Cold air
advection and abundant mid clouds will keep highs Tuesday 20 to 30
degrees below normal and generally in the 50s. Temperatures warm
back into the 70s Wednesday with 80s returning Thursday and Friday.
Dry northwest flow will become more quasi-zonal this weekend as
shortwave ridging builds into the area in advance of an approaching
system (currently located over the northern Pacific near 44N, 152W).
This pattern will promote little in the way of rain chances through
the beginning of next week, but above normal temperatures return
Saturday and Sunday as heights increase and an 850 mb thermal ridge
develops over the area. Lee surface troughing looks to become
established by Sunday, aiding in dryline development. Any role a
dryline and approaching Pacific system will play in weather for our
area next week is beyond the scope of this forecast, but the
climatological peak for severe weather in West Texas and Southeast
New Mexico (mid-May to mid-June) is quickly approaching.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING until 3 PM MDT Tuesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
27HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT MON MAY 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 231 PM CDT MON MAY 12 2014 /131 PM MDT MON MAY 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT AFTER MIDNIGHT FOR THE GUADALUPE PASS OF WEST TEXAS. NORTHEAST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF THE PECOS RIVER IN WEST TEXAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH WIND WARNING REMAINS IN EFFECT TUESDAY FOR THE GUADALUPE PASS OF WEST TEXAS. NORTHEAST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF THE PECOS RIVER IN WEST TEXAS TUESDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509642.